Langevin Dynamics with Space-Time Periodic Nonequilibrium Forcing

Abstract

We present results on the ballistic and diffusive behavior of the Langevin dynamics in a periodic potential that is driven away from equilibrium by a space-time periodic driving force, extending some of the results obtained by Collet and Martinez in (J Math Biol, 56(6):765–792 2008). In the hyperbolic scaling, a nontrivial average velocity can be observed even if the external forcing vanishes in average. More surprisingly, an average velocity in the direction opposite to the forcing may develop at the linear response level—a phenomenon called negative mobility. The diffusive limit of the non-equilibrium Langevin dynamics is also studied using the general methodology of central limit theorems for additive functionals of Markov processes. To apply this methodology, which is based on the study of appropriate Poisson equations, we extend recent results on pointwise estimates of the resolvent of the generator associated with the Langevin dynamics. Our theoretical results are illustrated by numerical simulations of a two-dimensional system.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

References

  1. 1.

    Collet, P., Martínez, S.: Asymptotic velocity of one dimensional diffusions with periodic drift. J. Math. Biol. 56(6), 765–792 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Gammaitoni, L., Hanggi, P., Jung, P., Marchesoni, F.: Stochastic resonance. Rev. Mod. Phys. 70(1), 223–287 (1998)

    ADS  Article  Google Scholar 

  3. 3.

    Reimann, P.: Brownian motors: noisy transport far from equilibrium. Phys. Rep. 361(2–4), 57–265 (2002)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  4. 4.

    Machura, L., Kostur, M., Talkner, P., Łuczka, J., Hänggi, P.: Absolute negative mobility induced by thermal equilibrium fluctuations. Phys. Rev. Lett. 98, 040601 (2007)

    ADS  Article  Google Scholar 

  5. 5.

    Reimann, P., Van den Broeck, C., Linke, H., Rubi, J.M., Perez-Madrid, A.: Giant acceleration of free diffusion by use of tilted periodic potentials. Phys. Rev. Lett. 87(1), 010602 (2001)

    ADS  Article  Google Scholar 

  6. 6.

    Pavliotis, G.A.: A multiscale approach to Brownian motors. Phys. Lett. A 344, 331–345 (2005)

    ADS  Article  MATH  Google Scholar 

  7. 7.

    Bensoussan, A., Lions, J.-L., Papanicolaou, G.: Asymptotic Analysis for Periodic Structures. AMS Chelsea Publishing, New York (2011)

    Google Scholar 

  8. 8.

    Garnier, J.: Homogenization in a periodic and time-dependent potential. SIAM J. Appl. Math. 57(1), 95–111 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Kubo, R., Toda, M., Hashitsume, N.: Statistical Physics II. Nonequilibrium statistical mechanics 2nd (ed), Springer Series in Solid-State Sciences, vol. 31. Springer, Berlin (1991).

  10. 10.

    Resibois, P., De Leener, M.: Classical Kinetic Theory of Fluids. Wiley, New York (1977)

    Google Scholar 

  11. 11.

    Joubaud, R., Stoltz, G.: Nonequilibrium shear viscosity computations with Langevin dynamics. Multiscale Model. Sim. 10, 191–216 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  12. 12.

    Komorowski, T., Olla, S.: On the superdiffusive behavior of passive tracer with a Gaussian drift. J. Stat. Phys. 108(3–4), 647–668 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    Lebowitz, J.L., Rost, H.: The Einstein relation for the displacement of a test particle in a random environment. Stoch. Proc. Appl. 54(2), 183–196 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  14. 14.

    Rodenhausen, H.: Einstein’s relation between diffusion constant and mobility for a diffusion model. J. Stat. Phys. 55(5–6), 1065–1088 (1989)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Latorre, J.C., Pavliotis, G.A., Kramer, P.R.: Corrections to Einstein’s relation for Brownian motion in a tilted periodic potential. J. Stat. Phys. 150(4), 776–803 (2013)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Herrmann, S., Imkeller, P.: The exit problem for diffusions with time-periodic drift and stochastic resonance. Ann. Appl. Probab. 15(1), 39–68 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  17. 17.

    Komorowski, T., Olla, S.: On mobility and Einstein relation for tracers in time-mixing random environments. J. Stat. Phys. 118(3–4), 407–435 (2005)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  18. 18.

    Leimkuhler, B., Matthews, Ch., Stoltz, G.: The computation of averages from equilibrium and nonequilibrium Langevin molecular dynamics. arXiv:1308.5814 (2013)

  19. 19.

    Cattiaux, P., Chafaï, D., Guillin, A.: Central limit theorems for additive functionals of ergodic Markov diffusions processes. ALEA Lat Am. J Probab. Math. Stat. 9(2), 337–382 (2012)

    MATH  MathSciNet  Google Scholar 

  20. 20.

    De Masi, A., Ferrari, P.A., Goldstein, S., Wick, W.D.: An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Stat. Phys. 55(3–4), 787–855 (1989)

    ADS  Article  MATH  Google Scholar 

  21. 21.

    Kipnis, C., Varadhan, S.R.S.: Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Commun. Math. Phys. 104, 1–19 (1986)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Komorowski, T., Landim, C., Olla, S.: Fluctuations in Markov processes: Time symmetry and martingale approximation. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 345. Springer, Heidelberg (2012).

  23. 23.

    Talay, D.: Stochastic Hamiltonian dissipative systems: exponential convergence to the invariant measure, and discretization by the implicit Euler scheme. Markov Proc. Rel. Fields 8, 163–198 (2002)

    MATH  MathSciNet  Google Scholar 

  24. 24.

    Kopec, M.: Weak Backward Error Analysis for Langevin Process. arXiv:1310.2599 (2013)

  25. 25.

    Hairer, M., Pavliotis, G.A.: Periodic homogenization for hypoelliptic diffusions. J. Stat. Phys. 117(1/2), 261–279 (2004)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  26. 26.

    Pavliotis, G.A.: Asymptotic analysis of the Green-Kubo formula. IMA J. Appl. Math. 75(6), 951–967 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  27. 27.

    Pavliotis, G.A.: Homogenization Theory for Advection-Diffusion Equations with Mean Flow, Ph.D Thesis. Rensselaer Polytechnic Institute, Troy, NY (2002).

  28. 28.

    Hairer, M., Pavliotis, G.A.: From ballistic to diffusive behavior in periodic potentials. J. Stat. Phys. 131(1), 175–202 (2008)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  29. 29.

    Papanicolaou, G.C., Varadhan, S.R.S.: Ornstein-Uhlenbeck process in a random potential. Commun. Pure Appl. Math. 38(6), 819–834 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  30. 30.

    Pavliotis, G.A., Vogiannou, A.: Diffusive transport in periodic potentials: underdamped dynamics. Fluct. Noise Lett. 8(2), L155–173 (2008)

    Article  MathSciNet  Google Scholar 

  31. 31.

    Höpfner, R., Kutoyants, Y.: Estimating discontinuous periodic signals in a time inhomogeneous diffusion. Stat. Inference Stoch. Process. 13(3), 193–230 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  32. 32.

    Hairer, M., Mattingly, J.C.: Yet another look at Harris’ ergodic theorem for Markov chains. Seminar on Stochastic Analysis, Random Fields and Applications VI. Progress in Probability, vol. 63, pp. 109–117. Birkhäuser/Springer, Basel (2011).

  33. 33.

    Meyn, S.P., Tweedie, R.L.: Markov Chains and Stochastic Stability 2nd (ed.). Cambridge University Press, Cambridge (2009).

  34. 34.

    Tierney, L.: Markov chains for exploring posterior distributions. Ann. Statist. 22(4), 1701–1762 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  35. 35.

    Nummelin, E.: General Irreducible Markov Chains and Nonnegative Operators. Cambridge University Press, Cambridge (1984)

    Google Scholar 

  36. 36.

    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics, 2nd (ed), vol. 113. Springer, Berlin (1991).

  37. 37.

    Rey-Bellet, L.: Ergodic properties of markov processes. In: Attal, S., Joye, A., Pillet, C.A. (eds.) Open Quantum Systems II. Lecture Notes in Mathematics, vol. 1881, pp. 1–39. Springer, Berlin (2006)

    Google Scholar 

  38. 38.

    Mattingly, J.C., Stuart, A.M., Higham, D.J.: Ergodicity for SDEs and approximations: locally Lipschitz vector fields and degenerate noise. Stoch. Proc. Appl. 101(2), 185–232 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  39. 39.

    Stoltz, G.: Molecular Simulation: Nonequilibrium and Dynamical Problems. Habilitation thesis. Université Paris Est. http://tel.archives-ouvertes.fr/tel-00709965 (2012)

  40. 40.

    Eckmann, J.-P., Hairer, M.: Spectral properties of hypoelliptic operators. Commun. Math. Phys. 235(2), 233–253 (2003)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  41. 41.

    Hérau, F., Nier, F.: Isotropic hypoellipticity and trend to equilibrium for the Fokker-Planck equation with a high-degree potential. Arch. Ration. Mech. Anal. 171, 151–218 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  42. 42.

    Villani, C.: Hypocoercivity, vol. 202, no. 950. Memoirs of the American Mathematical Society (2009)

  43. 43.

    Ethier, S.N., Kurtz, T.G.: Markov Pocesses. Probability and mathematical statistics. Wiley series in probability and mathematical statistics. Wiley, New York (1986).

  44. 44.

    Billingsley, P.: Convergence of Probability Measures. Wiley series in probability and statistics. Wiley, Hoboken, NJ (1999)

    Google Scholar 

  45. 45.

    Billingsley, P.: Probability and Measure. Wiley series in probability and statistics. Wiley, Hoboken, NJ (1995)

    Google Scholar 

  46. 46.

    Helland, I.S.: Central limit theorems for martingales with discrete or continuous time. Scand. J. Stat. 9, 79–94 (1982)

    MATH  MathSciNet  Google Scholar 

Download references

Acknowledgments

This work was initiated while GP was visiting the INRIA team MICMAC (now MATHERIALS) at CERMICS. The hospitality and financial support from INRIA are greatly acknowledged. RJ’s research is supported by the EPSRC through grant EP/J009636/1. GP’s research is partially supported by the EPSRC through grants EP/J009636/1 and EP/H034587/1. GS’s research is partially supported by the European Research Council under the European Union’s Seventh Framework Programme (FP/2007-2013) / ERC Grant Agreement number 614492. The authors benefited from discussions with Stefano Olla and Stephan De Bièvre.

Author information

Affiliations

Authors

Corresponding author

Correspondence to G. Stoltz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Joubaud, R., Pavliotis, G.A. & Stoltz, G. Langevin Dynamics with Space-Time Periodic Nonequilibrium Forcing. J Stat Phys 158, 1–36 (2015). https://doi.org/10.1007/s10955-014-1118-4

Download citation

Keywords

  • Linear response of nonequilibrium systems
  • Mobility
  • Langevin dynamics
  • Effective diffusion coefficient
  • Hypoelliptic diffusions
  • Langevin dynamics
  • Linear response